Wyoming, 2026

High Wind in Wyoming, March 8, 2026

March 8, 2026 · NWS RIW · 2 events in 2 counties and zones

A passing shortwave brought high wind to portion of northwestern Wyoming.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

A passing shortwave brought high wind to portion of northwestern Wyoming.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Mar 8, 4:24 AM MST, 2 hours 16 minutes earlier. Its key messages:

  • Strong to high winds for the Cody Foothills and east slopes of the Absaroka Mountains. Gusts of 60 to 75 mph will be possible, respectively. High Wind Warnings are in effect for these areas.
  • West winds, with gusts of 30 to 45 mph, will also occur over the mountains, the Upper Wind River Basin and Natrona County this afternoon. The winds in these areas are likely to continue through the overnight hours tonight.
  • Light snow will occur over northern portions Monday night into Tuesday as a cold front slowly moves over the northern half of the forecast area. The heaviest accumulations in the mountains will occur over the northern half of the Bighorns and Absarokas, with 2 to 4 inches possible over northern Johnson County.
  • Wind gusts of 50 to 60 mph look to impact much of the forecast area, including the Interstate 25 corridor in Johnson County. These winds look to return for most areas except eastern portions of the Bighorn Basin and Johnson County on Friday as well.
Area forecast discussion, Mar 8, 4:24 AM MST, 2 hours 16 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
524 AM MDT Sun Mar 8 2026

.KEY MESSAGES...

- Strong to high winds for the Cody Foothills and east slopes of
  the Absaroka Mountains. Gusts of 60 to 75 mph will be
  possible, respectively. High Wind Warnings are in effect for
  these areas.

- West winds, with gusts of 30 to 45 mph, will also occur over
  the mountains, the Upper Wind River Basin and Natrona County
  this afternoon. The winds in these areas are likely to
  continue through the overnight hours tonight.

- Light snow will occur over northern portions Monday night
  into Tuesday as a cold front slowly moves over the northern
  half of the forecast area. The heaviest accumulations in the
  mountains will occur over the northern half of the Bighorns
  and Absarokas, with 2 to 4 inches possible over northern
  Johnson County.

- Wind gusts of 50 to 60 mph look to impact much of the forecast
  area, including the Interstate 25 corridor in Johnson County.
  These winds look to return for most areas except eastern
  portions of the Bighorn Basin and Johnson County on Friday as
  well.

&&

.DISCUSSION...
Issued at 148 AM MST Sun Mar 8 2026

As has been discussed for the last few shifts, the weather hazard
this week will be wind, wind and more wind. The culprit for this
will be a rather strong PFJ that will be in place across the
northern CONUS through the period (with a few variations),
keeping the gradient tight and mixing those stronger winds down
to the surface. High Wind Warnings remain in place for the
Absarokas and Cody Foothills for this afternoon and evening as
winds increase through the morning. Winds early this morning
remain in the 50 to 55 mph range at Chief Joseph, while Cody,
Powell and Clark gust 30 to 40 mph. This trend is expected to
continue through the rest of the morning, with the stronger
winds developing after 18Z. An isolated gust approaching 60 mph
(75 mph for Chief Joseph) cannot be ruled out for Cody between
12Z and 18Z. Wind gusts of 30 to 35 mph will also continue
across the Upper Wind River Basin toward Riverton and portions
of Natrona County this morning. Winds will increase across the
CWA after 18Z, with gusts of 30 to 45 mph impacting most areas
through the afternoon. Although winds will remain elevated
(35-50 mph) through the night tonight, the timing for the
warnings to expire at 05Z Monday still looks viable.

There is a 10-30% chance for snow showers north of Togwotee Pass,
the northern end of the Tetons and the southern half of Yellowstone,
with locally higher chances up to 70% over the Pitchstone Plateau.
These showers will gradually shift to the southern half of the
Absarokas and northern end of the Wind River Mountains this evening
and tonight. Little to no accumulations are expected today, with 2
to 3 inches possible in these aforementioned areas. Chances increase
to 30-60% and become more widespread by 12Z Monday across these two
zones, portions of Yellowstone, the Tetons/Gros Ventres and Jackson
Valley. Precipitation will fall as rain or a rain/snow mix in the
valley Monday morning.

West-southwest winds, with gusts of 35 to 50 mph will remain in
place over the east slopes of the Bighorn, Absaroka and Wind River
Mountains tonight/Monday morning, with similar winds impacting the
Tetons/Gros Ventres, Salt River/Wyoming Ranges, and the Wind
Corridor east of the Divide (from Beaver Rim to Casper). A more
zonal flow pattern will be in place Monday with the PFJ extending
from the PACNW to the Great Lakes. Although the core of the jet will
be north of the Cowboy State, the gradient will remain tight with
widespread 35 to 60kt 700mb winds over much of the CWA. West to
northwest winds, with gusts of 35 to 45 mph look to be widespread
over much of the area as a result of these conditions. Locally
higher gusts of 50 to 55 mph cannot be ruled out for areas like
Casper, Jeffrey City/Beaver Rim and Meeteetse. The 700mb winds also
look to be more southwesterly over the Wind River Mountains,
indicating the downsloping will impact Red Canyon/South Pass. Models
have been showing this possibility for the last few runs, so
will issue a High Wind Watch. Winds will decrease across the
area through the evening, with the threat for high winds
decreasing as well. Light snow will be possible over the
northern and western mountains due to the orographic flow and
limited Pacific moisture, but little to no accumulations will
occur for most locations through the day. Temperatures will
continue to be well above normal as the winds keep the
atmosphere well mixed, with readings in the 60s for most areas
east of the Divide.

Light snow will continue over northern portions Monday night into
Tuesday, as a cold front slowly drops southward from MT. The front
will slowly progress southward, reaching northern portions of the
CWA by 12Z Tuesday. The front will continue its southward
progression, extending from southern Lincoln County, to the Wind
River Basin and the Natrona/Johnson county line by 00Z
Wednesday. The front then rapidly pushes southward and reaches
the WY/CO border by 06Z Wednesday. Because of the front's slow
progression, west- northwest winds gusting 30 to 40 mph will
occur across much of the area west of the Divide Tuesday
afternoon. Similar winds will impact the Wind River Basin behind
the front as it moves through. In addition to the front's slow
progression, northern portions of the CWA will have the best
chances for snow. Most of the snow will be over the northern
mountains and east of the Divide, with little to no accumulation
occurring in the lower elevation. This will be due to the
warmer conditions ahead of the front and the higher March sun
angle. Model trends continue to forecast 3 to 6 inches over the
Bighorns, but now include the northern end of the Absarokas.
Locally higher amounts of 8 to 10 inches could occur in the
higher elevations north of Powder River Pass and US-212 (the
northeast entrance to Yellowstone which remains closed). Amounts
have trended higher for northern Johnson County and the Buffalo
area with 2 to 4 inches. This looks to be a bit misleading,
with 1.6" occurring Tuesday morning, 1" in the afternoon and
another 0.6" falling in the evening. Its possible a stronger
northerly wind will add to the potential impact, but any
potential Advisory remains marginal at best at this time.

Dry conditions return Wednesday, as a ridge rebuilds over the Great
Basin and the storm from Tuesday strengthens over the Great Lakes
and mid-Mississippi Valley. Breezy to windy conditions look to
return as well, with elevated fire weather conditions across areas
east of the Divide. However, temperatures look to stay near normal
with readings in the upper 30s into the 40s across the area.

The trend of widespread windy conditions, and possibly high winds,
looks to return Thursday and Friday as the PFJ becomes somewhat
zonal (from the PACNW to the Midwest) and a jet streak of 160kt over
northern MT/ID/WA. This keeps the gradient tight over the Cowboy
State with 700mb winds of 40-70kt over much of the CWA by 12Z
Thursday. At this point, High Wind Watches look likely for the
Absarokas, Cody Foothills, east slopes of the Wind River Mountains,
the east slopes of the Bighorns and Johnson County. The west winds
coming off the Bighorns could lead to a strong crosswind hazard over
I-25. Its also possible the Wind River Basin, Natrona and Sweetwater
counties would need Watches as well. Thursday is shaping up to be
the worst day of the week! These conditions will likely continue
Thursday night into Friday, as the northwest flow pattern continues.
The jet streak will decrease slightly to 140-150kt, but will slink
further south over northeast portions of the Cowboy State. Winds
will substantially decrease over eastern portions of the
Bighorn Basin and Johnson County by Friday morning, as a cold
front becomes stationary over northern Johnson County. Strong to
high winds are likely to continue across the rest of the
forecast area Friday. This would lead to South Pass being
impacted by 60-80 mph winds for about 36 hrs straight. Winds
will decrease Friday night as the jet streak weakens and exits
the area, but the PFJ itself will remain in place. As a result,
700mb winds of 40-60kt will continue over the CWA. Wind gusts of
50 to 60 mph would impact areas from Kemmerer to Casper,
including the Wind River Basin.

&&

.AVIATION /12Z TAFS THROUGH 12Z MONDAY/...
Issued at 523 AM MDT Sun Mar 8 2026

VFR conditions are expected to prevail through the TAF period at
nearly all terminals. The only exception to this is western
terminals such as KJAC, KPNA, and KBPI. These terminals may see a
brief period of MVFR conditions due to some linger lower ceiling
clouds. Conditions should improve across all western terminals
through the remainder of the morning. As a result of nearby mountain
showers at KJAC a brief rain/snow shower (<15%) along with MVFR
conditions cannot be ruled out throughout the day today. KJAC will
see chances for showers increase by around 07Z Monday ahead of a
nearing disturbance.

Otherwise, winds will be the main focus through the TAF period.
Strong gusty winds have begun to develop at KCPR and KCOD as of the
start of the period. Gusty winds will persist at KCPR and KCOD
through the day with gusts of 30 to 40 knots likely at times. Other
terminals see winds gradually increase sometime around 17-20Z
Sunday. Winds will be mainly from the west with periodic gusts of 20
to 30 through the afternoon and evening. Winds look to shift and
decrease at nearly all terminals around 01-03Z Monday. KCPR and KCOD
are expected to see a slight decrease in winds but will continue to
gust at 20 to 30 knots through the end of the TAF period.

Please see the Aviation Weather Center and/or CWSU ZLC and ZDV for
the latest information on icing and turbulence forecasts.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...

High Wind Warning from noon today to 11 PM MDT this evening
for WYZ002-003.

High Wind Watch from Monday morning through Monday evening for
WYZ015.

&&

DISCUSSION...LaVoie
AVIATION...Dziewaltowski
Hazardous weather outlook, Mar 8, 2:15 AM MST, 4 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Riverton WY
315 AM MDT Sun Mar 8 2026

WYZ001>020-022>030-091315-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Bighorn Basin-Southwest Bighorn Basin-Southeast Bighorn Basin-
Owl Creek and Bridger Mountains-Bighorn Mountains West-
Bighorn Mountains Southeast-Northeast Johnson County-
Southeast Johnson County-Teton and Gros Ventre Mountains-
Jackson Hole-Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
315 AM MDT Sun Mar 8 2026

...HIGH WIND WARNING REMAINS IN EFFECT FOR THE ABSAROKA MOUNTAINS AND
CODY FOOTHILLS FROM NOON TODAY TO 11 PM MDT THIS EVENING...

...HIGH WIND WATCH IN EFFECT FOR THE EAST SLOPES OF THE WIND RIVER
MOUNTAINS FROM MONDAY MORNING THROUGH MONDAY EVENING...

This Hazardous Weather Outlook is for Western and Central Wyoming.

.DAY ONE...Today and Tonight.

Strong to high winds for the Cody Foothills and east slopes
of the Absaroka Mountains. Gusts of 60 to 75 mph will be possible,
respectively.

West winds, with gusts of 30 to 45 mph, will also occur over the
mountains, the Upper Wind River Basin and Natrona County this
afternoon. The winds in these areas are likely to continue through
the overnight hours tonight.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Monday...Wind gusts of 35 to 55 mph will be widespread across the
area Monday. Gusts up to 75 mph are possible over Red Canyon/South
Pass.

Monday night into Tuesday...Light snow will occur over northern
portions as a cold front slowly moves over the northern half of the
forecast area. The heaviest accumulations in the mountains will occur
over the northern half of the Bighorns and Absarokas, with 2 to 4
inches possible over northern Johnson County.

Thursday...Wind gusts of 50 to 60 mph look to impact much of the
forecast area, including the Interstate 25 corridor in Johnson
County.

Friday...Similar winds look to return for most areas, except eastern
portions of the Bighorn Basin and Johnson County on Friday, as well.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 high wind. Local standard time, as filed.

High Wind, Cody Foothills

When
March 8, 6:40 AM MST
Where
Cody Foothills forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
44.521, -109.588 (the zone’s center; the record gives no point)

A gust of 58 mph occurred at the McCullough Peaks site in the Cody Foothills.

High Wind, Absaroka Mountains

When
March 8, 9:41 AM MST to 4:48 PM MST
Where
Absaroka Mountains forecast zone
Measured
70 kt (81 mph) measured gust
Reported by
Department of Highways
Coordinates
43.760, -108.887 (the zone’s center; the record gives no point)

Along the Chief Joseph Highway wind gusted as high as 81 mph.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2026Every state in 2026This day in weather historyWarnings in Wyoming, March 2026

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1326073, 1326072.